Vaccinations, particularly the hepatitis B shot, can cause hair loss, researchers have discovered.
Researchers from the Food and Drug Administration (FDA) investigated 60 cases reported since 1984. Of these, 46 had been given the hepatitis B vaccination, and the majority of cases involved women, including young girls.
They estimate that up to 50,000 Americans suffer from alopecia after immunization every year.
Women seem to be at greater risk of developing alopecia.
The FDA decided to investigate the link when a concerned mother telephoned them in 1994 about her daughter, who lost virtually all of her hair after being given a second and third dose of the hepatitis B vaccine.
In most cases the hair grew back, although the recovery period varied from patient to patient. Of the 60 cases investigated, nine patients had reported previous allergies to medication (JAMA, 1997; 278: 1176-8).
For more information see WDDTY's Vaccination Bible.